Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 61, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 27, 2019, 9:47 PM CDT for Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2019, 9:47 PM CDT (02:47 UTC)
- Expired
- Jun 27, 2019, 10:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
114
WUUS53 KMPX 280247
SVRMPX
MNC049-WIC091-093-280330-
/O.NEW.KMPX.SV.W.0061.190628T0247Z-190628T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
947 PM CDT Thu Jun 27 2019
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Goodhue County in southeastern Minnesota...
Southwestern Pepin County in west central Wisconsin...
Southeastern Pierce County in west central Wisconsin...
* Until 1030 PM CDT.
* At 947 PM CDT, a severe thunderstorm was located over Frontenac, or
10 miles southeast of Red Wing, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Pepin, Stockholm, Frontenac, Porcupine, Frontenac State Park,
Central Point and Ella.
This includes U.S. Highway 61 between mile markers 82 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4443 9217 4443 9220 4445 9224 4446 9243
4456 9242 4458 9203 4456 9204 4442 9208
4441 9210
TIME...MOT...LOC 0247Z 275DEG 25KT 4448 9236
HAIL...1.00IN
WIND...<50MPH
$$
MPG1 follow-up statement
279
WWUS53 KMPX 280320
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Thu Jun 27 2019
MNC049-WIC091-093-280330-
/O.EXP.KMPX.SV.W.0061.000000T0000Z-190628T0330Z/
Goodhue MN-Pepin WI-Pierce WI-
1020 PM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOODHUE...
SOUTHWESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES WILL EXPIRE AT
1030 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4443 9217 4443 9220 4445 9224 4446 9243
4456 9242 4458 9203 4456 9204 4442 9208
4441 9210
TIME...MOT...LOC 0320Z 275DEG 25KT 4446 9206
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:10 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 27, 9:10 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 910 PM CDT Thu Jun 27 2019 .UPDATE... Issued at 910 PM CDT Thu Jun 27 2019 Instability was very sluggish in returning today in the wake of the MCS that came through earlier in the day. However, as we got after 8pm, visible satellite showed a field of accas develop within the WAA associated with the LLJ. RAP MUCAPE analysis shows this LLJ is now bringing some instability up from IA, with thunderstorms developing south of the Twin Cities in response to all of this. Expect this activity to slowly sag southeast through the night with the LLJ. Storms will be elevated and should remain mostly sub-severe, but with MUCAPE in excess of 2000 j/kg and around 40 kts of effective bulk shear, this activity can not be completely ignored for a marginal severe hail threat. && .SHORT TERM...(This evening through Friday night) Issued at 245 PM CDT Thu Jun 27 2019 The primary concern in the short term is the possibility of convective redevelopment later today and this evening. Latest radar imagery shows this morning's activity has finally exited the area, with just some trailing stratiform precipitation remaining. The MCV resulting from the morning MCS is working its way northeast toward western Lake Superior at the current time, and won't have any additional impact on our area, except for the subsidence on its backside which is helping to clear out the cloud cover across the western and central portion of the area per the latest visible imagery. HRRR and HopWRF runs still point toward some redevelopment of convection later today near the instability gradient once it re- establishes itself. There remains some question on where and when that will occur, but the current consensus is it would be late afternoon or early evening near or north of I-94. Any storms that develop should move east and southeast, with the best chance to see anything being east of I-35. We'll need to see how well the instability recovers across the area, but there is at least some chance for a few severe storms. The upper ridge will continue to build into the area Friday and Friday night, with any weak shortwave energy tracking by to our north. So, once we get rid of any precipitation tonight it looks like things will be dry Friday and Friday night with very warm temperatures. .LONG TERM...(Saturday through Thursday) Issued at 250 PM CDT Thu Jun 27 2019 Both the EC/GFS have similar model outputs with the mean long wave pattern through early next week. Thus, the upper ridge that was forecast to build across the Upper Midwest on Saturday, remains on track to produce the hottest air mass since last year. Heat index values, in combination of WBGT depict a higher potential for heat illness for those who are active outdoors Saturday. Depending upon when the cold front arrives on Sunday, southern Minnesota could have another day of these higher values. I wouldn't be surprised to see a heat advisory issued for parts of Minnesota, and west central Wisconsin on Saturday, and possibly Sunday based on these conditions. The upper ridge will begin to break down late Sunday, especially Monday as a short wave moves rapidly eastward across the Canadian border. Thus, with this short wave, a cold front will arrive. Timing is questionable but likely it will be another hot day with storms Sunday night. Past Sunday night, and due to a persistent fast west to east flow aloft, I can't rule out any afternoon or evening thunderstorm as Sunday nights frontal boundary will likely be in the vicinity next week. As the front holds close to the area, I don't see any strong surge of drier air moving southward and this will lead to dew points remaining quite moist. There also remains uncertainty on temperatures next week. I am leaning toward holding on above normal temperatures next week which is more in line with the EC vs. the GFS. This scenario keeps most of the colder Canadian air mass farther north compared to the GFS. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 706 PM CDT Thu Jun 27 2019 First, we took a decidedly more optimistic approach with the 00z TAFs with respect to both the potential for a second round of convection this evening and development of stratus overnight. We started pulling back on the convection mention because instability recovery behind the line of storms that went through earlier today has been lack luster. Nothing has had a good handle on a potential second round of storms, with the HRRR backing off quite a bit. Think eventually stuff will get going on the LLJ, but as the 22z HRRR shows, this may end up being south and east of all but EAU. For cigs overnight, HREF/SREF probs really highlight central MN being most susceptible to low cloud formation, so favored that idea. There is an incredible amount of spread for cigs overnight in the guidance, so this is a low confidence forecast, though some br/stratus is likely, possibly more than currently forecast. KMSP...Starting to see trends of no additional storms impacting MSP as instability has remained along the MN River from western MN into northeast IA, hence why we pulled back to just a vcsh mention this evening. For cigs, there's just not enough confidence in if/where/when low cigs will form, so have a decidedly optimistic forecast. Based on HREF probs, 9z to 14z is when we'll have the best chance for reduced cigs, with heights under 015 likely if they occur. /OUTLOOK FOR KMSP/ Sat...VFR. Winds SE 5-10G15 kts. Sun...VFR. Chc TSRA late. Winds SW 5-10 kts. Mon...VFR. Chc MVFR/TSRA. Winds lgt and vrb. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...MPG SHORT TERM... LONG TERM...JLT AVIATION...MPG
Hazardous weather outlook, Jun 27, 9:03 PM CDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 903 PM CDT Thu Jun 27 2019 MNZ060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>028- 290215- Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 903 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight from south central into east central Minnesota and west central Wisconsin. Locally heavy rainfall we be possible with these storms. The threat for severe weather is low, with some small hail being possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The first heat wave of the summer will begin to arrive Friday and peak this weekend. Highs in the 90s and lows in the 70s are likely, especially Saturday and Sunday. Heat indices may exceed 100 this weekend. Those who are active outdoors will be at risk for heat related illness Friday through Sunday. Thunderstorms will again be possible later in the weekend into next week with the higher chances coming Sunday afternoon and Monday. Severe weather along with heavy downpours and localized flooding will be possible with any activity we see. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>059-064>066-073-290215- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood- 903 PM CDT Thu Jun 27 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The first heat wave of the summer will begin to arrive Friday and peak this weekend. Highs in the 90s and lows in the 70s are likely, especially Saturday and Sunday. Heat indices may exceed 100 this weekend. Those who are active outdoors will be at risk for heat related illness Friday through Sunday. Thunderstorms will again be possible later in the weekend into next week with the higher chances coming Sunday afternoon and Monday. Severe weather along with heavy downpours and localized flooding will be possible with any activity we see. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 27, 9:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Thu Jun 27 2019
MNZ070-077-078-085-WIZ024-026-280300-
Steele-Dakota-Rice-Goodhue-Pierce-Pepin-
929 PM CDT Thu Jun 27 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DAKOTA...
NORTHERN STEELE...GOODHUE...RICE...WESTERN PEPIN AND PIERCE
COUNTIES...
At 925 PM CDT, scattered strong thunderstorms stretched from
Waterville in Minnesotam, northeast to Elmwood in Wisconsin. These
storms will moves slowly southeast through 1030 pm.
Dime size hail and locally heavy downpours will be possible with
these storms.
LAT...LON 4408 9341 4420 9341 4426 9352 4440 9352
4470 9271 4483 9222 4477 9213 4468 9213
4468 9197 4441 9209 4445 9224 4445 9243
4437 9243 4436 9255 4423 9255 4419 9263
4419 9304 4404 9305
TIME...MOT...LOC 0225Z 239DEG 49KT 4445 9300The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:29 PM CDT | Special Weather Statement | MPX | Pierce | 31 min |
| Jun 27, 10:02 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Jun 27, 10:16 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 16 min |
| Jun 27, 10:33 PM CDT | Special Weather Statement | MPX | Goodhue | 27 min |
| Jun 27, 11:06 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 24 min |
| Jun 28, 3:25 AM CDT | Special Weather Statement | MPX | Goodhue | 95 min |
| Jun 28, 5:04 AM CDT | Special Weather Statement | MPX | Steele | 86 min |
| Jun 28, 9:44 AM CDT | River Flood Warning | MPX | Goodhue | 34 hr |
| Jun 28, 10:55 AM CDT | Excessive Heat Watch | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more | 17 hr |
| Jun 28, 2:44 PM CDT | Heat Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Chisago and 28 more | 49 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.